When Will McKee began losing his hair, he started taking a course of drugs that promised to spark new hair growth.
Original publication date 28 August 2012;
Disappointingly, after nine months he was still bald – however, his body had begun to change in other bizarre ways.
After researching the pills, Will found they contained Finasteride – which suppresses testosterone – and that other men taking them had reported side effects like loss of libido.
But, by then, Will had become so comfortable with his new-found femininity, he didn’t want to fight it. He has now chosen to live as a woman called Mandi and is planning a full sex change.
Ex-wife Katie – who has a five-year-old-son, James, with Will, adds: “The drugs took away the man I loved, but I’ve accepted it. Mandi’s now my friend and I’m glad she’s happy.”
Will and Katie, from Florida, USA, first met in 2001. They married in 2004 and had James three years later. Hospital administrator Katie, 44, says: “Will was a man’s man. He was sporty and we had a great sex life.”
But Will had always struggled with hair loss. Mandi recalls: “It started in my 20s and gradually got worse – I hated not having a full head of hair.”
So, in October 2008, Will decided to try anti-balding drug Propecia, which is sold over the counter in the US and the UK.
Mandi says: “I researched it, but even though it said there could be side effects, like loss of libido, I thought I’d be OK. I spent £60 on a nine-month course.”
Will took the pills once a day, but they had no effect on his baldness. However, he started noticing changes to his body. Mandi says: “After about five months, I started to grow small breasts. I thought I might just be putting on weight, so I became more determined to work out.”
But there were other changes too – Will’s skin became oilier, he developed hips, his shoulders became rounder and his skin softened. Mandi says: “It was scary and a little embarrassing.”
Katie adds: “It was strange seeing Will with small breasts, but I didn’t find it repulsive – we were just baffled.”
Will also became depressed and prone to angry outbursts. In July 2009, he stopped taking the pills. But his depression worsened and his body continued to change. Mandi says: “I didn’t have health insurance, so I couldn’t afford to see a doctor. I just hoped I’d get better.”
The following May, Will and Katie separated.
Mandi says: “There was just no attraction there, even though I loved Katie so much. I couldn’t fathom what was happening.”
'I had an urge to dress in women’s clothing – even though I’d never felt like that before'
Will moved to Tampa, 50 miles away, and became so depressed, he considered suicide. “I was so confused – I’d even started having feelings for men. All my life I’d loved women,” says Mandi, who says he later confided in friends.
It wasn’t until November 2010 that Will realised he wanted to be a woman, when he started experimenting with female clothes and make-up.
Mandi says: “I had an urge to dress in women’s clothing – even though I’d never felt like that before. I bought some, pretending they were for a girlfriend, and experimented at home with skirts and dresses. It felt so right.”
Five months later, he confided in a few friends and they encouraged him to dress up in women’s clothes for a party.
By October 2011, unemployed Will, who’d previously run a software company, was openly dressing as a woman and calling himself Mandi.
Two months later, he saw a gender psychologist and confessed he wanted to live as a woman. She says: “He encouraged me to live as Mandi and be comfortable with it.”
In January 2012, he told Katie. Mandi says: “I was terrified of what she’d think. We both cried.”
Katie – who’s currently single – recalls: “I was shocked, but I could see how much it meant to him so I couldn’t be angry.”
But despite accepting her new life, Mandi was still baffled by the extreme changes. She turned to the internet, where she discovered the pills she’d taken contained Finasteride, which is also used by doctors to treat transgender patients – men who want to become women.
“At last, there was an explanation,” says Mandi, whose doctor confirmed it could explain her change. “I read that dozens of men were suing the drug’s makers, Merck, over side effects like lack of arousal and depression.”
But Mandi – who’s had a few short-term boyfriends – hasn’t taken legal action. Instead, she now wants a full sex change – plus a boob job to boost her 34AA-cup size. She also plans to take hormone tablets to lower her voice and have laser treatment to remove facial and body hair.
“This is who I am now. It shouldn’t have happened, but I’m happy. I just hope one day I can begin another permanent relationship with a man”
“This is who I am now. It shouldn’t have happened, but I’m happy. I just hope one day I can begin another permanent relationship with a man” she says.
Mandi dresses as “Will” to visit her son, but hopes one day she can introduce her new persona. She says: “I want to move forward with my life as a woman. Hopefully James will come to terms with Mandi. There’s no cure but, even if there was, I wouldn’t take it – I’m happy.”
Dr Michael Irwig Washington, an endocrinologist of George Washington University Hospital, Washington DC, who’s completed a study into Propecia, says: “The drug stops the male hormone from reproducing. Side effects may be extraordinarily long-lasting – or even permanent.”
Ron Rogers, a spokesman for Merck Pharmaceuticals, said: “We believe Propecia has an excellent record of safety and efficacy and the product label describes the risks and benefits of the medicine.” He added he was unaware of Mandi’s case and her claim that the drugs caused him to become a woman.